Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 31
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Cordero, I. Jiménez, M.D. Delgado, J.A. Villegas, L. and Balaguer, L. 2016. Spatial and demographic structure of tara stands (Caesalpinia spinosa) in Peru: Influence of present and past forest management. Forest Ecology and Management, Vol. 377, p. 71.

    Gbedomon, Rodrigue Castro Floquet, Anne Mongbo, Roch Salako, Valère Kolawolé Fandohan, Adandé Belarmain Assogbadjo, Achille Ephrem and Glèlè Kakaї, Romain 2016. Socio-economic and ecological outcomes of community based forest management: A case study from Tobé-Kpobidon forest in Benin, Western Africa. Forest Policy and Economics, Vol. 64, p. 46.

    Herrmann, Stefanie M. and Sop, Tene Kwetche 2016. The End of Desertification?.

    Lankoandé, Benjamin Ouédraogo, Amadé Boussim, Joseph Issaka and Lykke, Anne Mette 2016. Natural stands diversity and population structure of Lophira lanceolata Tiegh. ex Keay, a local oil tree species in Burkina Faso, West Africa. Agroforestry Systems,

    Lima, Renato A.F. Muller-Landau, Helene C. Prado, Paulo I. and Condit, Richard 2016. How do size distributions relate to concurrently measured demographic rates? Evidence from over 150 tree species in Panama. Journal of Tropical Ecology, Vol. 32, Issue. 03, p. 179.

    Noulekoun, Florent Birhane, Emiru Chude, Stella and Zenebe, Amanuel 2016. Characterization of Faidherbia albida (Del.) A. Chev. population in agroforestry parklands in the highlands of Northern Ethiopia: impact of conservation, environmental factors and human disturbances. Agroforestry Systems,

    Paludo, Giovani F Lauterjung, Miguel B dos Reis, Maurício S and Mantovani, Adelar 2016. Inferring population trends ofAraucaria angustifolia(Araucariaceae) using a transition matrix model in an old-growth forest. Southern Forests: a Journal of Forest Science, Vol. 78, Issue. 2, p. 137.

    Kohyama, Takashi S. Potts, Matthew D. Kohyama, Tetsuo I. Kassim, Abd Rahman and Ashton, Peter S. 2015. Demographic Properties Shape Tree Size Distribution in a Malaysian Rain Forest. The American Naturalist, Vol. 185, Issue. 3, p. 367.

    Tovissodé, F.C. Honfo, H.S. Salako, V.K. Gnanglè, C.P. Mensah, S. and Glèlè Kakaï, R. 2015. Population structure of two bamboo species in relation to topographical units in the Republic of Benin (West Africa): implications for sustainable management. Acta Botanica Gallica, Vol. 162, Issue. 1, p. 89.

    Kassa, Barthelemy D. Fandohan, Belarmain Azihou, Akomian F. Assogbadjo, Achille E. Oduor, Ayub M.O. Kidjo, Ferdinand C. Babatoundé, Séverin Liu, Jian and Glèlè Kakaï, Romain 2014. Survey ofLoxodonta africana(Elephantidae)-caused bark injury onAdansonia digitata(Malavaceae) within Pendjari Biosphere Reserve, Benin. African Journal of Ecology, Vol. 52, Issue. 4, p. 385.

    Peltzer, Duane A. Allen, Robert B. Bellingham, Peter J. Richardson, Sarah J. Wright, Elaine F. Knightbridge, Phil I. and Mason, Norman W.H. 2014. Disentangling drivers of tree population size distributions. Forest Ecology and Management, Vol. 331, p. 165.

    Saikia, P. and Khan, M.L. 2014. Homegardens of upper Assam, northeast India: a typical example of on farm conservation of Agarwood (Aquilaria malaccensisLam.). International Journal of Biodiversity Science, Ecosystem Services & Management, Vol. 10, Issue. 4, p. 262.

    Ash, Jeremy D. Gorchov, David L. and Endress, Bryan A. 2013. Rapid Assessment of Sustainable Harvesting of Leaves from the Understory Palm,Chamaedorea radicalis. The Southwestern Naturalist, Vol. 58, Issue. 1, p. 70.

    Gliniars, Robert Becker, Gabriel Sebastian Braun, Désirée and Dalitz, Helmut 2013. Monthly stem increment in relation to climatic variables during 7 years in an East African rainforest. Trees, Vol. 27, Issue. 4, p. 1129.

    He, Dong Wang, Qing-Gang Franklin, Scott B. and Jiang, Ming-Xi 2013. Transient and asymptotic demographics of the riparian species Euptelea pleiospermum in the Shennongjia area, central China. Biological Conservation, Vol. 161, p. 193.

    Houehanou, Thierry D. Assogbadjo, Achille E. Glele Kakaï, Romain Kyndt, Tina Houinato, Marcel and Sinsin, Brice 2013. How far a protected area contributes to conserve habitat species composition and population structure of endangered African tree species (Benin, West Africa). Ecological Complexity, Vol. 13, p. 60.

    Jurisch, Katrin Hahn, Karen Wittig, Rüdiger Bernhardt-Römermann, Markus and Ward, David 2013. Land-use impact on the growth and survival of seedlings and saplings in West African savannas. Journal of Vegetation Science, Vol. 24, Issue. 1, p. 101.

    Neelo, John Teketay, Demel Masamba, Wellington and Kashe, Keotshephile 2013. Diversity, Population Structure and Regeneration Status of Woody Species in Dry Woodlands Adjacent to <i>Molapo</i> Farms in Northern Botswana. Open Journal of Forestry, Vol. 03, Issue. 04, p. 138.

    Flügge, Anton J. Olhede, Sofia C. and Murrell, David J. 2012. The memory of spatial patterns: changes in local abundance and aggregation in a tropical forest. Ecology, Vol. 93, Issue. 7, p. 1540.

    Herrero-Jáuregui, Cristina Sist, Plinio and Casado, Miguel A. 2012. Population structure of two low-density neotropical tree species under different management systems. Forest Ecology and Management, Vol. 280, p. 31.


Do current stem size distributions predict future population changes? An empirical test of intraspecific patterns in tropical trees at two spatial scales

  • Kenneth J. Feeley (a1), Stuart J. Davies (a2), Md. Nur Supardi Noor (a3), Abdul Rahman Kassim (a3) and Sylvester Tan (a4)
  • DOI:
  • Published online: 01 March 2007

It is critical to understand the responses of tropical tree species to ongoing anthropogenic disturbances. Given the longevity of large trees and the scarcity of appropriately long-term demographic data, standing size distributions are a potential tool for predicting species' responses to disturbances and resultant changes in population structure. Here we test the utility of several different measures of size distribution for predicting subsequent population changes at the intraspecific level using demographic records from two subsampled 50-ha tree plots in Malaysia (Pasoh and Lambir). Most measures of size distribution failed to successfully predict population change better than random; however, the ‘coefficient of skewness’ (a measure of the relative proportion of small vs. large stems in a population) was able to correctly predict the direction of population change for approximately three-quarters of species at both sites. At Pasoh, the magnitude of this relationship decreased with adult stature and rate of turnover, but was unrelated to sapling growth rates at either site. Finally, using data for species common at both forests, we found that size distributions were generally uninformative of subsequent differences in population change between sites (only median dbh correctly predicted the direction of change for more species than random). Based on these results we conclude that some measures of intraspecific differences in size distribution are potentially informative of population trends within forests but have limited utility across broader spatial scales.

Corresponding author
Corresponding author. Email:
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of Tropical Ecology
  • ISSN: 0266-4674
  • EISSN: 1469-7831
  • URL: /core/journals/journal-of-tropical-ecology
Please enter your name
Please enter a valid email address
Who would you like to send this to? *